Alert archive / Colorado / Snow Squall Warnings in 2024

Snow Squall Warning 4, NWS Pueblo, CO

February 27, 20246 counties in Colorado

NWS Pueblo, CO issued this snow squall warning at Feb 27, 2024, 1:07 PM MST for 6 counties in Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 27, 2024, 1:07 PM MST (20:07 UTC)
Expired
Feb 27, 2024, 1:45 PM MST
In force
38 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties Crowley County, CO, Custer County, CO, El Paso County, CO, Huerfano County, CO, Otero County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 4 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.1 hours before the alert went out and 378 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2024-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2024-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2292 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

758 
WWUS55 KPUB 272007
SQWPUB

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Pueblo CO
107 PM MST Tue Feb 27 2024

COC025-027-041-055-089-101-272045-
/O.NEW.KPUB.SQ.W.0004.240227T2007Z-240227T2045Z/
Otero CO-Huerfano CO-Custer CO-El Paso CO-Crowley CO-Pueblo CO-
107 PM MST Tue Feb 27 2024

The National Weather Service in Pueblo has issued a

* Snow Squall Warning for...
  Northwestern Otero County in southeastern Colorado...
  Northeastern Huerfano County in southeastern Colorado...
  East central Custer County in southeastern Colorado...
  Southeastern El Paso County in east central Colorado...
  Northwestern Crowley County in southeastern Colorado...
  Pueblo County in southeastern Colorado...

* Until 145 PM MST.

* At 105 PM MST, a dangerous snow squall was located along a line
  extending from near Truckton to 7 miles northeast of Greenhorn
  Mountain, moving east at 30 mph.

  HAZARD...Intense bursts of heavy snow. Gusty winds leading to 
           blowing snow and visibility rapidly falling to less than 
           one-quarter mile. Wind gusts greater than 35 mph.

  SOURCE...Radar indicated.

  IMPACT...Travel will become difficult and potentially dangerous 
           within minutes.

ALONG AND EAST OF THE I-25 CORRIDOR FROM PINON TO COLORADO CITY, AND 
ALONG HIGHWAY 50 WEST OF FOWLER.

Locations impacted include...
Pueblo, Pueblo Airport, southeastern Junkins Burn Scar, Boone,
Hanover, Yoder, Truckton, Pueblo Reservoir, Salt Creek, Pueblo Depot,
Pinon, Blende, Avondale, Pueblo West, Rush, Rye, Beulah, San Isabel,
and Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

&&

LAT...LON 3852 10405 3852 10361 3771 10453 3803 10519
      3896 10408 3896 10405
TIME...MOT...LOC 2005Z 282DEG 26KT 3869 10410 3799 10496 

SNOW SQUALL...RADAR INDICATED

$$

PS

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this snow squall warning went out at Feb 27, 11:05 AM MST, 2 hours 2 minutes earlier. Its key messages:

  • A potent cold front is expected to sag south across our plains through the late morning and afternoon hours today. North of highway 50, expect a rapid drop in temperatures and chances for brief snow showers. South of highway 50, expect continued damaging winds and high fire danger.
  • Snow continues over the Continental Divide, where Winter Weather Advisories and Winter Storm Warnings are in place through 11pm tonight.
  • Another storm system will impact the region from Friday through Sunday night, with a return of Mountain snowfall and high winds, elevated fire weather conditions on the Plains.
Area forecast discussion, Feb 27, 11:05 AM MST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1105 AM MST Tue Feb 27 2024

.KEY MESSAGES...

- A potent cold front is expected to sag south across our plains
  through the late morning and afternoon hours today. North of
  highway 50, expect a rapid drop in temperatures and chances
  for brief snow showers. South of highway 50, expect continued
  damaging winds and high fire danger.

- Snow continues over the Continental Divide, where Winter
  Weather Advisories and Winter Storm Warnings are in place
  through 11pm tonight.

- Another storm system will impact the region from Friday
  through Sunday night, with a return of Mountain snowfall and
  high winds, elevated fire weather conditions on the Plains.

&&

.UPDATE...
Issued at 1102 AM MST Tue Feb 27 2024

Winds have been updated due to arrival of cold front being a
little sooner than originally anticipated.   -Stewey

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 339 AM MST Tue Feb 27 2024

Currently..

Radar and satellite imagery depict increasing moisture and
southwesterly flow over the region, with observations confirming
moderate to heavy snow showers over the Continental Divide.
Overnight humidity recoveries have been slightly better than last
night, with lowest values around 30% over El Paso County as of 3am
this morning. Gusty winds have continued across the high country and
portions of our mountain adjacent plains, with gusts near 40 mph in
several areas.

Today and Tonight..

For plains and mountain valleys.. Models continue to paint a 160+ kt
jet max over the Colorado/New Mexico border for most of the day
today, as the subtropical jet and polar jet interact over the
region. This will bring damaging winds to the area, especially for
our southernmost counties. West winds gusting up to 65 mph could
lead to blowing dust and dangerous travel conditions, especially for
light and high profile vehicles on north-south oriented roadways,
including I-25. Relative humidity values are expected to be pretty
marginal today, bottoming out in the upper teens and low 20s for our
southernmost zones. Despite the better moisture available, winds
gusting in excess of 60 mph will lead to another day of critical
fire weather conditions across portions of Las Animas and Baca
counties.

High res models bring a quick but rather strong cold front across
our plains late this morning and through the afternoon hours. This
front will limit damaging winds and fire danger potential for areas
along and north and highway 50. It will also bring about a rapid
drop in temperatures, with many locations probably seeing their
daytime highs before lunchtime. Brisk northerly winds are expected
behind the front, with quick bursts of snow possible over El Paso,
Crowley, Kiowa, and northern Pueblo county early this afternoon.
Given an overall lack of moisture, not really expecting much
accumulation out of today's snow chances on our plains, though we
could see a quick inch or so over the Palmer Divide. Clearing skies
behind the front will make for much cooler overnight lows than what
we've been seeing the past few nights, with most plains locations
cooling into the teens.

For the high country..Snow chances continue, with highest amounts
over the San Juans, where an additional foot or so of new snow is
expected. 8 to 12 inches of new snow accumulation is also expected
over the central mountains, the northern sangres, and the La Garitas
as well. Winds gusting up to 80mph are also likely over the high
country today and into this evening, which will lead to blowing
snow, degraded visibilities, and poor travel conditions, especially
over mountain passes. Winter Weather Advisories for the northern
Sangres and lower elevations of Lake county (to include Leadville)
are in effect until 5pm this evening, with Winter Storm Warnings in
place until 11pm tonight for higher elevations of our central
mountains and the San Juans.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 339 AM MST Tue Feb 27 2024

Quiet weather will prevail from mid to late week, with active
weather returning to southern Colorado for the weekend. Details
remain uncertain, however, snow chances for the Mountains go up,
and strong winds along with elevated fire weather concerns
emerge on the Plains.

Wednesday into Friday...westerly zonal flow will prevail through
this period, with increasing winds by Friday. Wednesday looks to
be a cooler day, as we begin to recover from a departing upper
trough. Highs will reach into the 40s and 50s across the region.
An upper shortwave trough is forecast to move across the Desert
Southwest on Thursday and eject into southern Kansas by
Thursday night. A couple of isolated snow showers may be
possible over the southern San Juan and Sangre de Cristo
Mountains ranges Thursday afternoon as the system moves by to
the south. Wrap around precipitation looks to remain south of
Baca County during the afternoon and evening and have kept the
far southeast Plains dry for now. If the shortwave ejects a bit
farther north, low pops may need to be introduced to far
southeast Baca County. High temperatures on Thursday will reach
into the 50s and 60s for most of the Plains. Flow aloft
increases on Friday, with gusty winds returning to the region by
the afternoon hours. Humidity values will start to fall as
well, and elevated fire weather concerns will ramp up. Afternoon
high temperatures will reach into the 60s and 70s across the
Plains, and 50s over the San Luis Valley.

Saturday and Sunday...models a bit uncertain on the way the next
upper trough will move across Colorado. The GFS is the deepest
solutions, while the ECMWF is flatter and further north. Both
bring in snow for the Continental Divide along with another
round of strong winds and critical fire weather conditions on
the Plains. Temperatures will remain warm on Saturday, with 70s
across the Plains. Winds could be quite strong, with gusts over
50 mph possible. Humidity values will be near or under 10
percent with critical fire weather conditions expected. Sunday
looks to be slightly cooler, but just as windy with continued
elevated fire weather conditions. Highs will top out in the 50s
to 60s on Sunday. Given the expected high winds and low humidity
values over the weekend, people with outdoor burning activities
planned should keep an eye on the forecast as this system
evolves and moves into the region. Snow really looks to remain
confined to the higher elevations over the weekend, with several
more inches likely.

Sunday night into Tuesday...a cold front looks to arrive Sunday
night into Monday morning, with much colder air spreading across
Colorado. The GFS wants to bring a quick shot of precipitation
to the Plains Sunday night into Monday morning. The ECMWF has
the colder air, but more northwesterly flow across the Plains,
and drier conditions. The NBM guidance rather excited about
precipitation chances on the Plains. Given the uncertainty of
the storm system, did not stray away from the NBM guidance, and
adjustments will need to be made with future model cycles.
Temperatures look to be cooler on Monday with highs in the 40s.
the upper system looks to depart the region late Monday with dry
conditions returning to the area on Tuesday, along with slightly
warmer temperatures.  Mozley

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1040 AM MST Tue Feb 27 2024

VFR conditions are expected to prevail for all TAF sites (KALS,
KCOS, and KPUB) throughout the forecast period. There will be some -
SHSN in the vicinity of both KCOS and KPUB throughout the
morning hours as a frontal boundary comes through, although
there is not enough confidence of these being on station to put
in either TAFs. However, if this does occur, it could
temporarily bring down VIS and CIGs to IFR, or possibly LIFR
criteria. Winds will be synoptically driven at all terminals and
strong out of the WSW initially at KPUB, but switch around to a
NNE direction after FROPA occurs around 1830Z, but could be
slightly quicker than this. They are already strong and gusty
from the NNE at KCOS, and will come around to a NNW direction
later this evening, and same for KPUB. Winds could gust as much
as 45kts at KCOS and 42kts at KPUB after FROPA occurs for a
couple hours at the beginning of the forecast period. At KALS,
they are currently strong and gusty out of the WSW, and will
veer towards the NNW direction later this afternoon, and NNE
through the evening. All winds will continue to weaken and
become more diurnally influenced towards the end of the forecast
period. -Stewey

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 11 PM MST this evening for COZ058-
060-061-067-068.
Winter Weather Advisory until 5 PM MST this afternoon for
COZ059-073-075.
Winter Weather Advisory until 11 PM MST this evening for
COZ066.
High Wind Warning until 5 PM MST this afternoon for COZ069>075-
078>080-086>088-093-094-097-099.
Red Flag Warning until 4 PM MST this afternoon for COZ230-233-
237.

&&

UPDATE...STEWARD
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Feb 27, 5:02 AM MST, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
502 AM MST Tue Feb 27 2024

COZ058>089-093>099-281215-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
502 AM MST Tue Feb 27 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Damaging winds and high fire danger are expected across portions of
our plains today, mainly south of highway 50. Please avoid
activities that could start a fire! Winds gusting in excess of 60
mph could lead to blowing dust and hazardous travel conditions,
especially for the San Luis Valley. Light and high profile vehicles
should take extra caution today, especially on north-south oriented
roadways, to include I-25.

Snow will develop behind a cold front Tuesday afternoon and evening
across the plains. Snow accumulations should remain less than 2
inches. Flash freeze potential will exist as temperatures rapidly
fall behind the cold front. This could lead to slick road conditions
Tuesday evening, especially for travelers over Monument Hill.

Heavy and blowing snow continues over the high country today, with
highest amounts over the San Juans. Winds gusting up 80 mph will
lead to blowing snow, degraded visibilities, and hazardous travel
conditions, especially over mountain passes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

An upper storm system will move across the region Friday through
Sunday night. Accumulating snow is forecast for the Continental
Divide next weekend. A return to windy conditions with high fire
danger is expected Friday through Sunday due to gusty winds and
low humidity values.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

EHR/88

In the hours before

Local storm report, Feb 27, 7:43 AM MST, 5 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
743 AM MST Tue Feb 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 AM     Snow             5 W Westcliffe          38.14N 105.56W
02/27/2024  M2.8 inch        Custer             CO   Trained Spotter

            Still snowing.

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 2:59 PM MSTSnow Squall WarningPUBBent, Crowley, Kiowa, Otero, Prowers, Pueblo61 min
Feb 27, 4:57 PM MSTSnow Squall WarningPUBBent, Kiowa, Otero, Prowers48 min

Nearby

Snow Squall Warnings in Colorado, 2024Every snow squall warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.